Georgia, 2004

Hail and Damaging Wind in Georgia, June 12, 2004

June 12, 2004 · NWS FFC · 5 events in 4 counties and zones

2 hail, 1 thunderstorm wind, 1 lightning, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 12, 4:37 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 12, 4:37 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
537 PM EDT SAT JUN 12 2004

.SHORT TERM...
BACK DOOR COLD FRONT WILL MOVE WESTWARD THIS EVENING.  ETA TIMING OF
FRONT A LITTLE TOO FAST...WILL LEAN CLOSER TO AVN SOLUTION BUT
SHADE OVERNIGHT LOWS TOWARD ETA AS THEY TEND TO DO BETTER WITH
WEDGELIKE EVENTS.  CONVECTION ASSOCIATED WITH FRONT ALREADY NOTED
OVER SOUTH CAROLINA AND NORTHEAST GEORGIA.  EXPECT EASTERN PORTIONS
OF FORECAST AREA TO SEE STRONGEST STORMS AS SURFACE FRONT WILL ACT
AS A FOCUS AND MODELS INDICATING BEST INSTABILITY ACROSS THE AREA.
EASTERLY WINDS WILL BRING SLIGHTLY COOLER TEMPERATURES OVERNIGHT
WITH INCREASING LOW CLOUDS.  ONCE CLOUDS BURN OFF TOMORROW DIURNALLY
DRIVEN CONVECTION WILL FIRE SIMILAR TO EARLIER THIS WEEK.  BY MONDAY
WINDS WILL SHIFT MORE SOUTHEAST.

.LONG TERM...
MODELS DIFFER ON HANDLING OF EXTENDED PORTIONS OF FORECAST.  GFS
CONTINUES TO ADVERTISE FRONTAL PASSAGE BY MIDWEEK.  PLENTY OF
MOISTURE AVAILABLE ACROSS THE FORECAST AREA FOR CHANCE POPS THROUGH
DAY 5.

&&
.AVIATION...
CONVECTION WILL DISSIPATE AFTER SUNSET...HOWEVER UNTIL THEN THERE
WILL BE A RISK OF THUNDERSTORMS AT CSG AND MCN. SKIES SHOULD CLEAR
AND WINDS WILL GO LIGHT. BACKDOOR FRONT MOVING THROUGH SOUTH
CAROLINA AND WILL MOVE INTO NORTH AND EAST GEORGIA TONIGHT. BIGGEST
CHANGE WILL BE A WIND SHIFT AS ATMOSPHERE WILL REMAIN VERY MOIST.
THERE IS SOME QUESTION ABOUT STRATUS/STRATO CU TONIGHT. CURRENT
THINKING IS THE STRATO CU UPWIND OVER NORTH CAROLINA WILL ADVECT
ACROSS NORTHERN SOUTH CAROLINA AND INTO NORTH GEORGIA TONIGHT.
PLENTY OF RAIN HAS FALLEN ACROSS NORTHERN SOUTH CAROLINA WHICH WOULD
AID IN STRATO CU/STRATUS DEVELOPMENT TONIGHT AND ADVECT INTO
GEORGIA. WILL THEREFORE LEAVE THE FORECAST AS IS FOR TONIGHT PER
STRATUS AND STRATO CU. THIS WILL BURN OFF AFTER SUNRISE...THEN
CONVECTION WILL FIRE UP AGAIN SUNDAY AFTER 18Z...HOWEVER WILL LEAVE
OUT OF TAFS AS CONVECTION WILL BE SCATTERED.

&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     72 88 71 84 / 30 40 30 50
ATHENS      71 85 69 86 / 40 50 30 50
GAINESVILLE 70 82 69 84 / 40 50 30 50
ROME        72 89 69 84 / 30 40 30 50
COLUMBUS    74 90 73 88 / 30 40 30 50
MACON       73 89 71 87 / 40 50 30 50
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 12
Hazardous weather outlook, Jun 12, 10:17 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EDT SAT JUN 12 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-122117-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1117 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING...

.SYNOPSIS...
A FRONTAL SYSTEM WILL BE PUSHING FROM THE CAROLINAS TO ALONG THE
GEORGIA BORDER BY TONIGHT. AHEAD OF THIS BOUNDARY...EXPECT
INCREASING INSTABILITY AND MOISTURE.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE
FRONTAL BOUNDARY FROM 200 PM TO 700 PM. SOME OF THESE THUNDERSTORMS
MAY BECOME SEVERE...WITH THE PRIMARY THREAT DAMAGING WINDS AND HEAVY
DOWNPOURS. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE NORTH
AND EAST OF A LINE FROM ROME TO TOCCOA TO ATHENS TO MACON TO
VALDOSTA.

.DISCUSSION...
ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING ACROSS
PARTS OF NORTH AND CENTRAL GEORGIA...MAINLY OVER NORTH AND EAST
CENTRAL GEORGIA. DAYTIME HEATING WILL COMBINE WITH THE APPROACHING
FRONT AND INCREASING MOISTURE. THIS WILL LEAD TO GREATER
INSTABILITY. DEWPOINTS ARE EXPECTED TO REMAIN IN THE 70S. CAPE WILL
BE INCREASING TO THE 2000 TO 2500 RANGE. THIS WILL OCCUR IN WEAK
FLOW/WEAK SHEAR REGIME BENEATH A MID TO UPPER RIDGE WITH WEAK WINDS
OF LESS THAN 40 KNOTS IN A DIFFLUENT REGIME.  HOWEVER...STRONG
HEATING OF THE BOUNDARY LAYER WITH LOWER 70S DEW POINTS MAY
CONTRIBUTE TO SUFFICIENT DESTABILIZATION FOR VIGOROUS UPDRAFTS WITH
LOCALLY VERY HEAVY DOWNPOURS...ACCOMPANIED BY ISOLATED DOWNBURSTS.
THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH WINDS OF 55
MPH OR GREATER AND LOCALLY HEAVY DOWNPOURS OF OVER TWO INCHES AN
HOUR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH SATURDAY. THERE WILL BE
A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOONS AND
EVENINGS.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 12, 3:59 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT SAT JUN 12 2004

GAZ091-122130-
459 PM EDT SAT JUN 12 2004

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN MARION COUNTY
UNTIL 530 PM EDT...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER BRANTLEY AND NEIGHBORING AREAS OF MARION
COUNTY. THESE THUNDERSTORMS WERE NEARLY STATIONARY.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED EXCESSIVE CLOUD-TO-GROUND
LIGHTNING WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED. STORMS ARE EXPECTED TO DIMINISH ACROSS THE AREA BY 530 PM EDT.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED OVER PARTS OF
THE COUNTY WITH THESE STORMS. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 530 PM EDT.
Special weather statement, Jun 12, 4:49 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 PM EDT SAT JUN 12 2004

GAZ094-122215-
549 PM EDT SAT JUN 12 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PEACH COUNTY
UNTIL 615 PM EDT...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER POWERSVILLE. THE THUNDERSTORM WAS NEARLY
STATIONARY.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED EXCESSIVE CLOUD-TO-GROUND
LIGHTNING WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED. THIS STORM IS EXPECTED TO END ACROSS THE AREA BY 615 PM EDT.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 615 PM EDT.

The radar

The Atlanta radar (KFFC), 54 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 lightning, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Upson

When
June 12, 4:53 PM EST
Where
Upson County, The Rock
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
32.967, -84.233

The Upson County Emergency Management Director reported that an apparent microburst or downburst associated with a strong thunderstorm in the area caused extensive damage to trees and structures in a small area in far northeast Upson county just northeast of The Rock. At least 12-15 large one to two foot diameter trees were blown down, several across Georgia Highway 36. Trees also fell on and damaged several homes in the area, a couple of chicken houses, The Rock Post Office, a vacant manufacturing plant, and several automobiles.

Lightning, Dooly

When
June 12, 5:17 PM EST
Where
Dooly County, Byromville
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
32.157, -83.799 (the zone’s center; the record gives no point)

The Dooly County 911 center reported that lightning struck a tree, knocking the tree down onto a highway.

Heavy Rain, Dooly

When
June 12, 5:55 PM EST
Where
Dooly County, 2 mi SE of Byromville
Reported by
GOVT OFFICIAL
Coordinates
32.157, -83.799 (the zone’s center; the record gives no point)

The Dooly County 911 center reported that a vehicle stalled out in high water on Georgia Highway 90 between Byromville and Lilly. Up to two inches of rain had fallen in this area in 1 to 1 1/2 hours.

Hail, Gwinnett

When
June 12, 8:23 PM EST
Where
Gwinnett County, Lawrenceville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.950, -83.983

Trained Skywarn spotters, along with the public and amateur radio operators reported hail, ranging in size from pennies to quarters, in Lawrenceville and from Duluth to Suwanee. Penny to nickel-sized hail fell in Duluth, penny to quarter-sized hail fell in Suwanee, and penny-sized hail fell in Lawrenceville.

Hail, Jefferson

When
June 12, 9:55 PM EST
Where
Jefferson County, Stellaville
Measured
1.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.183, -82.333

The Jefferson County 911 center reported golf ball-sized hail in the Stellaville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410262, 5410259, 5410260, 5410258, 5410261.